Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 191, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 11, 2020, 7:39 PM CDT for Tuscaloosa County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 7:39 PM CDT (00:39 UTC)
- Expired
- Aug 11, 2020, 7:59 PM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WUUS54 KBMX 120039
SVRBMX
ALC125-120130-
/O.NEW.KBMX.SV.W.0191.200812T0039Z-200812T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
739 PM CDT Tue Aug 11 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
South central Tuscaloosa County in west central Alabama...
* Until 830 PM CDT.
* At 738 PM CDT, a severe thunderstorm was located over Shelton State
Community College, or near Tuscaloosa, and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tuscaloosa, University Mall, McFarland Mall, Shelton State
Community College, Bryant Denny Stadium, Englewood, Little Sandy,
Maxwell, Taylorville, Hull, Palmore Park, Stillman College,
Duncanville, Oliver Lock And Dam and University Of Alabama Quad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3318 8765 3321 8760 3321 8751 3316 8742
3307 8741 3302 8748 3302 8760 3309 8766
TIME...MOT...LOC 0038Z 331DEG 3KT 3314 8757
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite1 follow-up statement
352
WWUS54 KBMX 120059
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
759 PM CDT Tue Aug 11 2020
ALC125-120109-
/O.CAN.KBMX.SV.W.0191.000000T0000Z-200812T0130Z/
Tuscaloosa AL-
759 PM CDT Tue Aug 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TUSCALOOSA
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds and heavy rain are still expected with this thunderstorm.
LAT...LON 3318 8765 3321 8760 3321 8751 3316 8742
3307 8741 3302 8748 3302 8760 3309 8766
TIME...MOT...LOC 0058Z 331DEG 3KT 3312 8756
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:25 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 11, 7:25 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 725 PM CDT Tue Aug 11 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1238 PM CDT Tue Aug 11 2020/ Scattered thunderstorms will continue through the afternoon and into the evening. Instability is 2000-3000 J/kg with DCAPE values around 1100 to 1200 J/kg. PW values are higher in the southern half of the area around 1.95...and west of I65...so would expect the concentration of potentially severe storms to be in these areas. With the cloud cover experienced in the northeast through the morning...storms may not have enough recovery time to develop high enough cores...so including a lower threat for severe thunderstorms in these areas. Activity will continue through the evening...weakening after sunset. Patchy fog development is possible in the early morning in areas that received storms later in the afternoon and early evening. Temperatures today will be in the mid to upper 90's with heat indices in the triple digits. Wednesday...diurnally driven thunderstorms will be possible through the afternoon and evening. Similar instabilities are expected in the 2000-3000 J/kg range...with PW values around 1.9. DCAPE and lapse rates are less impressive over most of the area...though south of I85...there seems to be enough dry air for another risk for severe thunderstorms. Cloud cover looks to be higher as well. Edged the afternoon high temperatures a degree or two lower...though heat indices will once again be in the triple digits in the afternoon. Previous short-term discussion: /Updated at 0356 AM CDT Tue Aug 11 2020/ Today and Tonight. A convective outflow boundary is moving south through the TN Valley early this morning which is acting to initiate showers and thunderstorms across northern AL. This feature will be a big player in today's overall convective activity as the airmass to the north should remain more stable. I expect this boundary will eventually slow down and become more diffuse with time as the MCS responsible for it has significantly decayed overnight, so pinpointing it's position later this morning will certainly help identify areas of best rain chances. For now I've focused PoPs west of I-65 and southeastward toward the MGM area where best theta-e and instability values are progged this afternoon, generally along and south of the boundary. This area is also west of the 'worked-over' airmass from yesterday's convection as depicted by a deficit in buoyancy/theta-e on recent mesoanalysis. In addition to the best overall rain chances, temperatures in the mid 90s and dewpoints in the low 70s will not only support SBCAPE of 3,000+ J/kg for convection here, but heat indices of 100-105 degrees as well. This will be maintained in the HWO, but there's not enough confidence in spatial or temporal coverage to issue a Heat Advisory at this time. Furthermore, the combination of residual dry air in the 700-500 mb layer and favorable 0-3 km lapse rates this afternoon also suggests the risk for damaging downburst winds and perhaps small to quarter size hail in strongest cores/updrafts. Isolated severe threats will be maintained in the HWO as a result. Wednesday morning and afternoon. It's a bit of a repeat forecast for Wednesday as summer heat and humidity is going nowhere fast. Another afternoon of low to mid 90s is expected with scattered to numerous showers and thunderstorms, as well as heat indices in the 100-105 range. I kept PoPs a little more generalized and focused on areas of best moisture quality during this time. Guidance is in normal disagreement on this notion, but areas south seem to be a common theme for PWs approaching or exceeding 1.8-2.0". Thus, I placed likely PoPs across these areas with chances PoPs elsewhere as most of Central AL remains wedged between two perturbations (one to our northwest and a weak/diffuse disturbance drifting to our southeast). The convectively enhanced shortwave to our northwest will be watched as this could promote additional activity during the late afternoon but I kept PoPs truncated in expectation that it remains too far away during the best overall diurnal environment. 40/Sizemore .LONG TERM... /Updated at 0216 PM CDT Tue Aug 11 2020/ Thursday Through Monday. A low moving upper trof will rotate across the Central Gulf Coast region during the early portion of the extended. This will result in slightly cooler afternoon temperatures and above normal rain chances. With the proximity of the upper trof Wednesday night, coverage of showers and storms may be higher after midnight across northwest counties. GFS model seems to dry things out a too quick Friday and Saturday, and favored wetter ECMWF, but trend will be for decreasing rain chances after Friday as upper trof shifts east of Alabama. 58/rose Previous long-term discussion: /Updated at 0356 AM CDT Tue Aug 11 2020/ Thursday through Monday. A gap or weakness in the subtropical ridge will persist over the Deep South on Thursday, with a weak 500 mb low and trough axis moving toward Northwest Alabama. Deep-layer cyclonic flow around this feature will be associated with lift and enhanced moisture across the state. Showers and storms are likely with POPs ranging from 50 percent in the west to 70 percent in the east. Nearly the same setup is expected for Friday. Due to different handling of upstream disturbances driven by convection, models disagree on the evolution of the upper-level pattern after Friday. There is however, general agreement for falling rain chances, but the timing and magnitude is in question. For now, our forecast will show a gradual drop in POPs over the Saturday through Monday period. 87/Grantham && .AVIATION... 00Z TAF Discussion. Convection continues at this writing. The main terminal affected is TCL. Expect boundaries to interact the next few hours with scattered thunderstorms possible. Additionally, a boundary was moving in from northern Mississippi, but confidence on widespread convection overnight is lower. Otherwise, a rather persistent terminal package this evening. A weak surface trough remains over southern sites while another trough previously mentioned was in northern Mississippi. Installed the MVFR br at most locations for a couple hours at daybreak with light and variable winds. Clouds should dissipate and no ceiling restrictions are anticipated. On Wednesday, the trough should move right into Central Alabama from the west and be hanging near the northern sites by 18z. Started off with the token PROB30 due to timing and placement issues. 75 && .FIRE WEATHER... Moisture content will remain high through the end of the week, and scattered showers and storms can be expected through Wednesday. The pattern should become even wetter for Thursday and Friday with rain chances in the 50-70 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 93 72 90 71 / 20 50 30 70 40 Anniston 73 93 73 91 72 / 20 50 30 70 40 Birmingham 74 93 75 91 73 / 40 50 30 70 40 Tuscaloosa 75 94 75 92 74 / 40 50 30 70 40 Calera 73 93 74 90 73 / 40 50 30 70 40 Auburn 72 92 73 90 73 / 40 50 40 70 40 Montgomery 74 95 75 93 74 / 40 50 40 70 40 Troy 73 94 74 91 73 / 40 50 40 70 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 11, 2:20 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 220 PM CDT Tue Aug 11 2020 ALZ011>015-017>050-122230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 220 PM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated strong to severe thunderstorms are possible this afternoon. Brief damaging wind gusts of 60 mph or more and hail up to quarter size could occur. Heat indices may approach 105 degrees for areas along and west of Interstate 65 this afternoon. Take extra precautions while outside. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices may approach 105 degrees Wednesday afternoon. Take extra precautions while outside. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 11, 6:06 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Birmingham AL 606 PM CDT Tue Aug 11 2020 ALZ030-031-112345- Greene AL-Sumter AL- 606 PM CDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 645 PM CDT... At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near Gainesville, or 12 miles west of Eutaw. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Boligee, Gainesville, West Greene, New West Greene, Clinton and New Mount Hebron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3271 8822 3294 8819 3297 8796 3271 8801 TIME...MOT...LOC 2306Z 240DEG 1KT 3284 8810 89^GSatterwhite
Local storm report, Aug 11, 6:12 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 SSE ROCK CREEK 33.47N 87.08W
08/11/2020 JEFFERSON AL TRAINED SPOTTER
1 LARGE TREE DOWN WITH 53 MPH GUST REPORTED.
DIME-SIZE HAIL ALSO OBSERVED.
&&
GMSLocal storm report, Aug 11, 6:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 1 N STEWARTVILLE 33.10N 86.24W
08/11/2020 COOSA AL EMERGENCY MNGR
TREES AND POWER LINES WERE BLOWN DOWN AND
SOME ROADWAYS WERE IMPASSABLE. THE DOWNED
TREES WERE ON CHATHAM ROAD, SR 68, BICE
ROAD, AND HIGHWAY 231. ONE TREE HAS FALLEN
ON A HOME.
&&
MALSpecial weather statement, Aug 11, 6:55 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Birmingham AL 655 PM CDT Tue Aug 11 2020 ALZ023-120030- Tuscaloosa AL- 655 PM CDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY UNTIL 730 PM CDT... At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near Jena, or 13 miles southwest of Northport, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fosters, Ralph and Romulus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3323 8777 3306 8764 3302 8783 3321 8784 TIME...MOT...LOC 2355Z 327DEG 8KT 3312 8778 89^GSatterwhite
Special weather statement, Aug 11, 7:10 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
710 PM CDT Tue Aug 11 2020
ALZ023-120045-
Tuscaloosa AL-
710 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TUSCALOOSA COUNTY
UNTIL 745 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Tuscaloosa. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tuscaloosa, Northport, Holt, University Mall, McFarland Mall,
Tuscaloosa Amphitheater, Bryant Denny Stadium, Lake Tuscaloosa Dam,
Cottondale, Peterson, University Of Alabama Quad, Taylorville, Lake
Harris, Palmore Park, Stillman College, Holt Lock And Dam, Oliver
Lock And Dam and Lake Tuscaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3317 8762 3324 8760 3330 8752 3326 8744
3321 8739 3314 8742 3310 8748 3312 8755
TIME...MOT...LOC 0010Z 333DEG 0KT 3319 8752
89^GSatterwhiteSpecial weather statement, Aug 11, 7:35 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
735 PM CDT Tue Aug 11 2020
ALZ023-120115-
Tuscaloosa AL-
735 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 815 PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
McFarland Mall, or near Tuscaloosa. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Tuscaloosa, Holt, University Mall, McFarland Mall, Shelton State
Community College, Bryant Denny Stadium, Englewood, Little Sandy,
Maxwell, Taylorville, Hull, Palmore Park and Duncanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3317 8767 3320 8757 3323 8749 3308 8741
3303 8761
TIME...MOT...LOC 0035Z 331DEG 3KT 3316 8756
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:10 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Aug 11, 7:35 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 40 min |
| Aug 11, 7:42 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| Aug 11, 8:13 PM CDT | Special Weather Statement | BMX | Marengo | 32 min |
| Aug 12, 1:01 PM CDT | Special Weather Statement | BMX | Clay | 44 min |
| Aug 12, 2:06 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
| Aug 12, 2:43 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Aug 12, 4:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| Aug 12, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 18 min |
| Aug 12, 5:47 PM CDT | Special Weather Statement | BMX | Russell | 43 min |
| Aug 12, 5:48 PM CDT | Special Weather Statement | BMX | Chilton | 42 min |
| Aug 12, 5:51 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Aug 12, 6:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| Aug 12, 6:20 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Aug 12, 6:21 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Aug 12, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 37 min |
| Aug 12, 6:47 PM CDT | Areal Flood Advisory | BMX | Montgomery | 118 min |
| Aug 12, 6:49 PM CDT | Special Weather Statement | BMX | Fayette | 26 min |
| Aug 12, 6:53 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.